Alert archive / New York / Wind Advisories in 2023

Wind Advisory 6, NWS Albany, NY

April 29, 2023Bennington County, Vermont; Berkshire County, Massachusetts; Columbia County, Rensselaer County, Washington County, New York

NWS Albany, NY issued this wind advisory at Apr 29, 2023, 3:09 PM EDT for Bennington County, Vermont; Berkshire County, Massachusetts; Columbia County, Rensselaer County, Washington County, New York. It took effect at Apr 30, 2023, 3:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 3:09 PM EDT (19:09 UTC)
In effect from
Apr 30, 2023, 3:00 PM EDT
Expired
Apr 30, 2023, 9:51 PM EDT
In force
7 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Columbia County, NY, Rensselaer County, NY, Washington County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 59 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS71 KALY 291909
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
309 PM EDT Sat Apr 29 2023

MAZ001-NYZ053-054-061-084-VTZ013-301000-
/O.NEW.KALY.WI.Y.0006.230430T1900Z-230501T0300Z/
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-
Eastern Columbia-Southern Washington-Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Troy, Berlin, Eagle Bridge, Hoosick Falls, 
Stephentown, New Lebanon, Hudson Falls, Fort Edward, Cambridge, 
Greenwich, Middle Falls, North Easton, Stamford, Bennington, 
Woodford State Park, and Pownal
309 PM EDT Sat Apr 29 2023

...WIND ADVISORY IN EFFECT FROM 3 PM TO 11 PM EDT SUNDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Massachusetts, Northern Berkshire County. In New
  York, Rensselaer, Eastern Columbia and Southern Washington 
  Counties. In Vermont, Bennington County.

* WHEN...From 3 PM to 11 PM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
587 
WWUS71 KALY 300731
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
331 AM EDT Sun Apr 30 2023

MAZ001-NYZ053-054-061-084-VTZ013-302000-
/O.CON.KALY.WI.Y.0006.230430T1900Z-230501T0300Z/
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-
Eastern Columbia-Southern Washington-Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Troy, Berlin, Eagle Bridge, Hoosick Falls, 
Stephentown, New Lebanon, Hudson Falls, Fort Edward, Cambridge, 
Greenwich, Middle Falls, North Easton, Stamford, Bennington, 
Woodford State Park, and Pownal
331 AM EDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Massachusetts, Northern Berkshire County. In New 
  York, Rensselaer, Eastern Columbia and Southern Washington 
  Counties. In Vermont, Bennington County.

* WHEN...From 3 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
430 
WWUS71 KALY 301911
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
311 PM EDT Sun Apr 30 2023

MAZ001-NYZ053-054-061-084-VTZ013-010300-
/O.CON.KALY.WI.Y.0006.000000T0000Z-230501T0300Z/
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-
Eastern Columbia-Southern Washington-Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Troy, Berlin, Eagle Bridge, Hoosick Falls, 
Stephentown, New Lebanon, Hudson Falls, Fort Edward, Cambridge, 
Greenwich, Middle Falls, North Easton, Stamford, Bennington, 
Woodford State Park, and Pownal
311 PM EDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...East winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In Massachusetts, Northern Berkshire County. In New
  York, Rensselaer, Eastern Columbia and Southern Washington 
  Counties. In Vermont, Bennington County.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
087 
WWUS71 KALY 010151
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
951 PM EDT Sun Apr 30 2023

MAZ001-NYZ053-054-061-084-VTZ013-010300-
/O.CAN.KALY.WI.Y.0006.000000T0000Z-230501T0300Z/
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-
Eastern Columbia-Southern Washington-Bennington-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Troy, Berlin, Eagle Bridge, Hoosick Falls, 
Stephentown, New Lebanon, Hudson Falls, Fort Edward, Cambridge, 
Greenwich, Middle Falls, North Easton, Stamford, Bennington, 
Woodford State Park, and Pownal
951 PM EDT Sun Apr 30 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts have generally been in the 30 to 40 mph range this
evening and are expected to remain in this range for a couple more
hours before decreasing overnight. Given these speeds are short of
our wind advisory criteria of 46 mph, the wind advisory has been
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Apr 29, 2:18 PM EDT, 51 minutes earlier.

Area forecast discussion, Apr 29, 2:18 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
218 PM EDT Sat Apr 29 2023

.SYNOPSIS...
Periods of light rain and cool temperatures can be
expected through Sunday morning. A strengthening low pressure system
will bring moderate to heavy rain later Sunday into early Sunday
night, with windy conditions in the lee of some of the higher
terrain. It will remain cool and showery for much of the upcoming
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 pm, water vapor imagery shows an upper low over WI and
a sharp shortwave trough diving into eastern TX. A band of
enhanced mid/upper level moisture associated with midlevel
frontogenesis is pushing north of the forecast area, with weak
height rises building in in its wake. There are still spotty
areas of light rain over the forecast area, but they are less
widespread than earlier due to the absence of forcing for
ascent. Temps remain cooler than normal thanks to widespread
cloud cover and trajectories emanating from a high over the
North Atlantic. These conditions will basically be status quo
for the rest of the day into the overnight hours. The midlevel
flow will become more amplified and strengthen as the WI upper
low wobbles eastward and the TX trough begins to eject
northeastward, but the absence of organized forcing for ascent
should keep rain spotty but more steady on the easterly aspects
of the higher terrain. Lows tonight should not fall much with
widespread clouds and moist conditions, with mainly 40s
expected.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
* Widespread moderate to locally heavy rain develops late Sunday
  afternoon into Sunday night.

* Strong/gusty east to southeast winds develop Sunday afternoon
  into Sunday evening.

Persistent onshore SE flow continues on Sunday, while the upper
level pattern becomes more amplified due to the approach of a
closed low from the Great Lakes and ridging across the Canadian
Maritimes. The lead short wave associated with the sprawling
upper low is forecast to become negatively tilted as it
approaches from the mid Atlantic region Sunday afternoon into
Sun evening. This is also coincident with when the strongest SE
winds aloft (850 mb wind anomalies of +2 to +3 STDEV) will be
over the region. While forecast soundings indicate a low level
inversion, it does not look overly impressive so wind gusts of
40-50+ mph are possible in favored downslope/gap areas of the
southern Greens, Taconics and Berkshires. A Wind Advisory may be
needed for these areas so will continue to mention threat in
the Hazardous Weather Outlook.

The strong SE flow will result in decent moisture transport
with PWAT anomalies increasing to +1 to +2 STDEV by Sun
afternoon. Forcing will steadily increase as the lead short wave
tracks northward into our region. Widespread moderate rain is
expected to develop generally from SW to NE from late Sun
afternoon into Sun evening. Elevated instability will lead to
embedded convective elements, which will locally enhance
rainfall Sun evening into the early overnight hours.
Fortunately, this lead short wave and associated surface cyclone
look to be progressive and move through fairly quickly. Most
sources of guidance indicating widespread rain ending shortly
after midnight. Rainfall amounts of 0.75" to 1.50" (with 2+" in
the eastern Catskills) appear likely, which should cause limited
if any hydro issues (see hydrology section for details). If
some convective elements repeatedly move over some of the urban
areas, there could be isolated urban/poor drainage flooding.

Unsettled conditions will linger into Monday, although the
threat for widespread/heavy rainfall will end Sun night. The
upper low is forecast to become cut-off from the main flow with
the core expected to settle in across the lower Great Lakes
region. So a cyclonic flow regime will still be in place,
although with less moisture transport due to winds becoming SW.
So at this point coverage of showers should be mainly scattered,
but more numerous across favored upslope areas of the western
Adirondacks. With a SW flow, there should be some breaks in the
clouds across much of the area so temperatures will be milder
than recent days. Highs could reach the lower 60s across lower
elevations, which are still slightly below normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Fairly good confidence in an omega-block type pattern setting up
over the CONUS for most of the upcoming week, with a pair of upper
lows near California and over the Northeast, respectively, and a
ridge inbetween. This pattern is expected to keep the weather mostly
cool and showery for much of the week. Tuesday appears to be the
wettest of the days in the long term at the moment, as model
consensus favors good dynamics as a shortwave trough just east of
the low center pivots through the area. This will likely generate
widespread showers and possibly isolated thunderstorms as diurnal
heating interacts with the anomalous cold pool (700 mb temps near
minus-10 C, which is -1 to -2 standard deviations). Another cool and
showery day is likely for Wednesday with the upper low and midlevel
cold pool overhead. By the end of the week into the weekend, the
core of the upper low may drift off to the east, but the troughy
pattern is likely to continue as the flow remains fairly blocked and
there is an absence of any notable ridging in the Northeast. So
while temps and PoPs trend upward/downward, respectively, relative
to Tue/Wed, it is still likely to be cool and showery, with showers
especially during the diurnal maximum as weak instability develops.
Highs in the 40s and 50s look to be common over the long term, with
lows in the 30s and 40s, and plenty of cloud cover around.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Conditions are currently mixed VFR/MVFR as
scattered showers continue to track northward across the region with
cigs lowering from 4-6 kft to 3 kft or less through the first few
hours of the TAF period. Vsbys have remained VFR despite shower
activity, but are expected to diminish to MVFR levels during
persistent showers expected this evening, particularly at
ALB/GFL/PSF. Despite precipitation coverage decreasing and vsbys
improving after 03-06Z Sunday, cigs will continue to steadily lower,
with IFR cigs anticipated at all terminals overnight through the
remainder of the TAF period.

Winds are currently 5-15 kt out of the east to southeast, with gusts
of 15-25 kt at POU/PSF. Speeds will decrease to 10 kt or less and
turn out of the east to northeast overnight, with gusts persisting
at PSF through the period. Winds again increase out of the east and
southeast after 12Z Sunday, with gusts over 20 kt expected at
ALB/PSF.

Outlook...

Sunday Night: High Operational Impact. Breezy. Definite SHRA...RA...TSRA.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: High Operational Impact. Definite SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: High Operational Impact. Likely SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
Periods of rain are expected through the weekend. The rain will
be mainly light to moderate today into early Sunday, with
totals ranging from 0.25 to 1.00 inches in most areas. A
stronger system is expected to bring periods of moderate to
locally heavy rainfall late Sunday afternoon into Sunday night,
when an additional 0.75 to 1.5 inches (2+ inches in eastern
Catskill) is expected. Basin average rainfall totals for the
entire weekend are forecast to be 1 to 2 inches, with amounts of
3+ inches along the eastern facing slopes of the eastern
Catskills. Runoff from the rain is likely to cause river rises,
but rivers forecasts continue to remain below flood stage.
Embedded thunderstorms Sunday evening into early Sunday night
could result in some minor urban and poor drainage flooding.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...JPV
LONG TERM...Gant
AVIATION...Picard
HYDROLOGY...
Hazardous weather outlook, Apr 29, 4:07 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
407 AM EDT Sat Apr 29 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
407 AM EDT Sat Apr 29 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong east to southeast winds will develop Sunday afternoon into
early Sunday night along and downwind of the higher terrain of the
southern Greens, Berkshires and Taconics. A Wind Advisory may be
needed.

In addition, widespread moderate to locally heavy rainfall is
expected late Sunday into Sunday night. Some minor flooding in urban
and poor drainage areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2023Wind Advisories in Vermont, 2023Wind Advisories in Massachusetts, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.